CHAT WITH US
GET HELP NOW
Attachment Large Size Large Wp Post Image

What Are the Signs of Overdose?

Overdosing is an incredibly traumatic event to both experience and witness. It’s crucial to be aware of the signs and symptoms of a drug overdose so that if it happens to someone you know, you’ll be able to act fast. It’s normal to feel scared, even panicked when confronting an overdose. However, the outcomes of drug overdoses depend heavily on how quickly the person suffering receives medical help. Alcohol and drug overdoses can look very different depending on the type of drug. Some signs and overdose symptoms are internal, meaning only the person suffering the overdose can detect them. In these cases, it’s important for the overdosing person to ask for help as soon as they realize something is wrong. Other overdose symptoms are external, which others will be able to spot and recognize either by sight, sound, or touch. Familiarize yourself with both internal and external signs of overdose.

Signs of Drug and Alcohol Overdose

Meth

Methamphetamine is a stimulant drug also known as crank, crystal, or speed. A meth overdose can be acute or chronic, having both immediate and long-lasting physical and mental health effects. Internal:

  • Hallucinations
  • Psychosis
  • Chest pain

External:

  • Difficult or labored breathing
  • Seizures
  • Rapid or slow heartbeat
  • Agitation
  • Hyperthermia (elevated body temperature)

Marijuana

Marijuana, also known as weed, pot, or ganja, refers to the dried leaves and flowers of the cannabis plant. While fatal overdoses are unlikely, a marijuana overdose can be extremely distressing and harmful. Internal:

  • Hallucinations
  • Mental confusion
  • Panic attacks

External:

  • Rapid heart rate
  • Paranoia and paranoid behavior
  • Vomiting

Alcohol (Alcohol Poisoning)

An alcohol overdose is referred to as alcohol poisoning and can be the result of binge drinking. Binge drinking either entails a woman consuming four drinks or a man consuming five within a span of two hours. Internal:

  • Confusion
  • Stupor
  • Difficulty breathing

External:

  • Vomiting
  • Seizures
  • Slow breathing
  • Blue-tinged or pale skin
  • Hypothermia (low body temperature)
  • Loss of consciousness

Benzodiazepines (Benzos)

Benzos are a type of prescription drug used as a medical tranquilizer. Usually taken for their calming effects, examples of benzos include Xanax®, Ambien®, and Valium®. Internal:

  • Difficulty breathing
  • Confusion and disorientation
  • Extreme dizziness
  • Blurred or double vision
  • Tremors
  • Weakness

External:

  • Bluish lips and fingernails
  • Stupor (near-unconsciousness)
  • Coma

Cocaine

Cocaine is a stimulant that comes in a white powder or rock form, known as crack cocaine. Overdoses on cocaine typically happen while binging on the drug, though an individual’s sensitivity plays a role as well. Internal:

  • Extreme confusion or anxiety
  • Psychosis
  • Nausea
  • Agitation
  • Tremors

External:

  • Irregular heart rate
  • Extremely high body temperate
  • Seizures

Heroin

Heroin is a highly addictive opioid drug with a high rate of overdose. This risk is amplified by the fact that it’s usually injected directly into a vein. Internal:

  • Disorientation or delirium (confusion)
  • Extreme tiredness
  • Dry mouth
  • Spasms of the stomach or intestines

External:

  • Bluish lips or nails
  • Slowed breathing
  • Pinpoint pupils
  • Weak pulse
  • Loss of consciousness
  • Coma

Other Opioids

There are many other drugs which fall under the category of opioids, such as codeine, oxycodone, hydrocodone, fentanyl, and morphine. Each is dangerously addictive when abused and can lead to a fatal opioid overdose. Internal:

  • Inability to speak

External:

  • Slowed breathing
  • Choking sounds
  • Vomiting
  • Pale or clammy face

The Danger of Mixing Drugs

Combining drugs is both extremely dangerous and a common cause of drug overdoses. A study from 2011 reported that 14% of ER visits resulted from combining drugs and alcohol. In some cases, one drug may be laced with another without the user’s knowledge. For example, marijuana, cocaine, and heroin are sometimes laced with fentanyl—a drug that is up to 50 times more powerful than heroin. Drug abusers may also intentionally mix substances to give themselves a different high. These people have a higher risk of overdose than those who don’t. Drugs commonly taken together include cocaine and heroin—a stimulant and a depressant. Mixing two stimulants together, like cocaine and meth, can have a severe impact on the heart and heighten the risk for a heart attack. Additionally, many drugs are dangerous to take with alcohol due to the increased pressure it puts on the heart.

What Should You Do if You See an Overdose Happening?

Very rarely do overdoses resolve on their own. If you see someone suffering an overdose, consider it a medical emergency and contact a hospital. Call 911 immediately and follow instructions. Symptoms of drug overdoses can last from a few minutes to several hours, but all overdoses are potentially fatal. Many are hesitant to seek medical attention for an overdose for fear of consequences. It’s important to remember that no consequence is worse than a fatal overdose. To protect people who call 911 or seek medical attention, 40 states have enacted a Good Samaritan Law. This law keeps these people from being arrested, charged, or prosecuted for seeking overdose help of certain controlled substances. When medical personnel arrives, or the person overdosing gets to the hospital, be prepared to give as much information as you can. Explain, if you can:

  • The type of drug(s) they used
  • How long ago it was taken
  • The amount used
  • Where the person got the drug. This might provide clues about whether the drug was laced with something else.

Your 911 operator will provide detailed instructions while you wait for the ambulance. These may include:

  • If someone is vomiting, try to get them into a sitting position, and keep them there. If you can’t, turn them onto their side. This helps prevent them from choking on their vomit.
  • Stay with the person who is overdosing; don’t leave them alone. They may begin vomiting and need help to not choke. This will also help when it comes time to explain the signs and overdose symptoms you witnessed. Check their pulse for increased or slowed heart rate.
  • Try to keep them awake and prevent them from losing consciousness. Getting them to sit up may also help them stay awake.
  • If they’re having seizures, make sure they can’t hurt themselves with anything nearby. Do not try to insert anything into their mouth.
  • If they are overheating, place something cool on them, like a cold compress, to help keep their temperature down.

Above all, always listen to your trained 911 operator for specific directions.

Intervening with Narcan®

Naloxone is a medication used to quickly reverse an opioid overdose. One brand of naloxone, Narcan, comes in the form of an easy-to-use nasal spray. If given immediately upon noticing the signs of an opioid overdose, it can be lifesaving. You can get Narcan from a pharmacy without a prescription. If you or a loved one is abusing prescription opioids, it’s a good idea to have naloxone easily accessible, just in case. You don’t need medical training to get Narcan or use it, but you do need to be aware of how to use the medication properly. Specific instructions are available online and with the product. Those who may need to use it should know how to ahead of time. They should also be aware of the side effects, such as symptoms of acute opioid withdrawal. Above all else, remember that naloxone isn’t a substitute for medical attention. Even if the overdosing individual appears fine after receiving the medication, they could still go on to suffer respiratory depression. Call 911 as soon as you suspect someone has overdosed.

Get Educated About Overdoses

Drug overdoses are terrifying, but they do not have to be fatal. If you know the signs and symptoms and respond appropriately, you’ll be more confident and better prepared to help someone in a crisis. No one expects to find themselves in an overdose situation, but if you or someone you know is abusing drugs or alcohol, emergencies can arise with little warning. This is why it’s important to seek drug addiction treatment right away. Washburn House is a treatment center offering a range of inpatient and outpatient services for all types of substance abuse at different levels of care. Contact us today to learn how we can help you live a safer, healthier life.

Scroll to Top